Coronavirus

4:13 PM, Feb 27, 2020

Actions

Feeling sick after second dose of COVID-19 vaccine? Vanderbilt doctor says that's 'common'

Biden says he’d take COVID-19 vaccine even if its costs him in November
Posted at 10:49 PM, Feb 08, 2021
and last updated 2021-02-09 08:39:00-05

NASHVILLE, Tenn. (WTVF) — It’s something to be aware of, but not to worry about.

Dr. William Schaffner with Vanderbilt University Medical Center said between 20-40% of vaccine recipients may experience side effects after their second dose. He said they include "a little temperature, perhaps some headache, aches and pains for a day, and feeling kind of fatigued."

Schaffner added, "It is common but it is not the majority. Most people get either nothing or just get a bit of a sore arm."

He said the younger you are, the more likely you are to experience those effects.

"Younger people actually have more of a reaction than those of us with gray hair because young people's immune systems are so much more robust than ours," Schaffner said.

Schaffner said the vaccine stimulates an immune system response in preparation for if you do encounter COVID.

He said, "And in training for that, if you will, it actually begins to create an inflammatory and immune response in your own body and as it start to work it can cause a few of those little symptoms."

While those symptoms are normal, Schaffner said it might be a good idea not to plan anything the day after your vaccination.

"Be absolutely sure if you develop a little fever, aches and pains, or a headache, or feel fatigue after you get the vaccine, that's a reaction to the vaccine in those 24 hours after you receive it. You have not gotten COVID. You can't get COVID from the vaccine," he said.

Although it has not been approved yet, Schaffner said you may also encounter similar side effects following Johnson & Johnson's one-dose vaccine once it becomes available.

This article has been written by Olivia Michael for WTVF.